News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Orthopedics Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Orthopedics Answers List

Forum Name: Joint surgery

Question: Proximal Tibia-Fibula Joint Laxity


 hp1023 - Tue Jan 08, 2008 9:42 pm

I had leg pain after a trip I took..started as a swollen leg that felt really tight. It only went a way when my legs were up and then it was mainly the anterior muscle of my lower leg that got tight. At first they thought it was compartment syndrome, but after that test was negative (amnd my leg was in pain) - he noticed that my proximal tibia fibula joint (side of knee) was lax. I was diagnosed with Proximal Tibia-Fibula Joint Laxity (basically they shot kenalog into that joint to see if it would help my anterior leg muscle and it went away). Now it is returning...After 9 mos it slowly came back on and off but not that bad. For the past few days, it is back when I am standing (the worse) or walking). I don't understand how having a lax joint (that doesn't hurt) makes that muscle ahrd and tight? Also, he said the surgery might help it (fuse it together) and he wants to also release the fascia of that muscle to ensure it will get better. ANy thoughts?? I am in need of any answers.
 Dr. Chan Lowe - Fri Jan 11, 2008 11:00 pm

User avatar Hi Hp1023,

Joint laxity can cause pain in the muscles because the muscles have to work harder to keep the joint stable. This causes the muscles to hurt basically due to over use.

You may want to consider seeing a sports medicine specialist for further evaluation and recommendations about treatment options. An orthopedic surgeon is another option (which I suspect that you have already seen based on the surgery recommendation) but you may get other nonsurgical treatment options from a sports medicine specialist. I am not familiar enough with this type of condition to know if surgery is or is not indicated.

Best wishes.
 hp1023 - Sun Jan 20, 2008 8:37 pm

Thanks. I went back because the tibia fibula muscle is starting to get bigger and tense up alot. It is on and off. The ortho said I can get another kenalog/lidocaine shot since it has been over a year. He said if I get a shot once a year ot more than it shouldn't damage the joint but once it stops working I need to consider surgery - only right now no onein my network does it. He can refer to a surgeon I spoke with beofre he left and see if it helps. HE said they an fuse together the joint and also the surgeon wants to release the fascia in the tibia fibula muscle - he feels that it would benefit me to do both at the same time. Bu there are no guarantees that it would fix my problem. He said the injury is rare in the fac that it doesn't respond to what 99% of the people do (wear the strap under that joint). The specialist he would refer me to has done the most and that is only 6 total I believe...so you can see why I prefer to do the shot once more. Will doing the shot every year hurt the joint? It makes me nervous to have a surgery that is so rare with no real guarantee (he told me he has never seen a patient with my injury have my symptoms)...
 Dr. Chan Lowe - Wed Jan 23, 2008 7:26 pm

User avatar Hi again,

I think it is certainly reasonable to try using the shots for now. Gettting a shot only once a year is unlikely to cause any damage and is certainly more appealing than surgery.

Best wishes.
 milhouse - Mon Mar 23, 2009 11:22 am

I have had two previous knee surgeries on my left knee. The first surgery involved a Lateral release after dislocating my Patella. The second surgery was a Chondroplasty. I was doing great after the Chondroplasty, but i fell very hard on the surgically repaired knee, and now have had many problems, such as swelling joit instability. I got checked out by my Orthopedic Doctor, and he stated that i didn't tear anything. I have moderate arthritis in the surgically repaired knee and he suggested three injections of Euflexa for Pain. I have completed the injections and it has not helped . I just recently received a Cortisone injection, and hope this helps.

My Doctor told me that if this fails, he may have to do a Tibial Tubercle Osteomy to correct the Patella dislocation problem. Do you think this is the correct procedure ?

Thank you
Peggy
 Tom Plamondon PA-C - Thu Mar 26, 2009 4:55 pm

User avatar Hello,
I think there is still a question about the exact cause of your symptoms. The patella dislocation is a separate problem from the chondral defect (unless we are talking chondral defect of the patella but... probably it was a defect on the surface of the distal femur). In any case, an MRI may help clarify what is going on in the knee prior to having surgery. I would be curious about the chondral defect repair in addition to the patella problem. Since the injections were to treat cartilage problems, I would be thinking more knee cartilage arthroscopic repair rather than tibial plateau osteotomy. You will need to get some clarification from the ortho doc about the nature of the pain and subsequent repair. Treating the patella problem or the chondral defect?
Keep us posted.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here